Alert archive / Nevada / Wind Advisories in 2011

Wind Advisory 15, NWS Elko, NV

March 20, 20114 counties in Nevada

NWS Elko, NV issued this wind advisory at Mar 20, 2011, 4:26 AM PDT for 4 counties in Nevada. It took effect at Mar 20, 2011, 8:00 AM PDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2011, 4:26 AM PDT (11:26 UTC)
In effect from
Mar 20, 2011, 8:00 AM PDT
Expired
Mar 20, 2011, 11:00 PM PDT
In force
15 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Lander County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 103 km from the middle of the area, began a volume at 11:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 11.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2011-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2011-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3608 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

055 
WWUS75 KLKN 201126
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
426 AM PDT SUN MAR 20 2011

NVZ013-035-037-210200-
/O.UPG.KLKN.HW.A.0003.110320T1500Z-110321T0600Z/
/O.NEW.KLKN.HW.W.0005.110320T1500Z-110321T0600Z/
NORTHERN NYE COUNTY-WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...TONOPAH...ROUND MOUNTAIN...
DUCKWATER...CURRANT SUMMIT...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK...AUSTIN...AUSTIN SUMMIT...EUREKA...
DIAMOND VALLEY...PINTO SUMMIT
426 AM PDT SUN MAR 20 2011

...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 11 PM
PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 11 PM PDT
THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* WINDS: SOUTH TO SOUTHEAST WINDS 20 TO 30 MPH WITH GUSTS TO 45
  MPH IN THE EARLY MORNING HOURS WILL INCREASE TO 30 TO 40 MPH WITH
  GUSTS TO 60 MPH LATER THIS MORNING.

* TIMING: THESE VERY STRONG WINDS ARE EXPECTED TO DEVELOP LATER THIS
  MORNING...LASTING INTO THE LATE EVENING.

* LOCATIONS INCLUDE: ELY...MCGILL...CONNORS PASS...GREAT BASIN 
  NATIONAL PARK...AUSTIN...AUSTIN SUMMIT... EUREKA...DIAMOND 
  VALLEY...PINTO SUMMIT...TONOPAH... ROUND MOUNTAIN...
  DUCKWATER...CURRANT SUMMIT 

* IMPACTS: DRIVERS WILL HAVE DIFFICULTY CONTROLLING VEHICLES ON
  U.S. HIGHWAYS 6...50...93...AS WELL AS THE STATE HIGHWAYS IN THE
  WARNING AREA. HIGH PROFILE VEHICLES MAY BE BLOWN OVER. LIGHT
  STRUCTURAL TREE DAMAGE IS ALSO POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NVZ031>034-036-210200-
/O.NEW.KLKN.WI.Y.0015.110320T1500Z-110321T0600Z/
NORTHERN ELKO COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...JACKPOT...WILDHORSE...
OWYHEE...ELKO...SPRING CREEK...WELLS...CARLIN...PEQUOP SUMMIT...
SILVER ZONE PASS...WEST WENDOVER...SECRET PASS...
LAMOILLE CANYON...HARRISON PASS...BATTLE MOUNTAIN...EMIGRANT PASS
426 AM PDT SUN MAR 20 2011

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 11 PM PDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 11 PM PDT THIS
EVENING. 

* WINDS: SOUTH TO SOUTHEAST WINDS WILL INCREASE TO 25 TO 35 MPH
  WITH GUSTS TO 55 MPH. ISOLATED WINDIER LOCATIONS COULD SEE WIND
  GUSTS TO 60 MPH.

* TIMING: THESE STRONG WINDS ARE EXPECTED TO DEVELOP LATE THIS
  MORNING...LASTING INTO LATE EVENING.

* LOCATIONS INCLUDE: JACKPOT...WILDHORSE...OWYHEE...SILVER ZONE 
  PASS...WEST WENDOVER...ELKO...SPRING CREEK...WELLS... CARLIN...
  PEQUOP SUMMIT...SECRET PASS...LAMOILLE CANYON... HARRISON 
  PASS...BATTLE MOUNTAIN...EMIGRANT PASS 

* IMPACTS: MOTORISTS ALONG I-80 THROUGH THE ADVISORY AREA WILL
  ENCOUNTER STRONG CROSS WINDS. TRAVELERS...ESPECIALLY THOSE IN
  HIGH PROFILE VEHICLES...SHOULD EXERCISE CAUTION AS STRONG GUSTY
  CROSS-WINDS CAN MAKE DRIVING DIFFICULT. AREAS OF BLOWING DUST
  COULD ALSO CAUSE REDUCTIONS IN VISIBILITIES TO ONE MILE OR LESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
3 follow-up statements
662 
WWUS75 KLKN 202152
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
252 PM PDT SUN MAR 20 2011

NVZ013-035-037-210600-
/O.CON.KLKN.HW.W.0005.000000T0000Z-110321T0600Z/
NORTHERN NYE COUNTY-WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...TONOPAH...ROUND MOUNTAIN...
DUCKWATER...CURRANT SUMMIT...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK...AUSTIN...AUSTIN SUMMIT...EUREKA...
DIAMOND VALLEY...PINTO SUMMIT
252 PM PDT SUN MAR 20 2011

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING. 

* WINDS: SOUTH TO SOUTHEAST WINDS 25 TO 35 MPH WITH GUSTS TO 60
  MPH.

* TIMING: STRONG WINDS WILL LAST THROUGH THIS EVENING.

* LOCATIONS INCLUDE: ELY...MCGILL...CONNORS PASS...GREAT BASIN 
  NATIONAL PARK...AUSTIN...AUSTIN SUMMIT... EUREKA...DIAMOND 
  VALLEY...PINTO SUMMIT...TONOPAH... ROUND MOUNTAIN... 
  DUCKWATER...CURRANT SUMMIT

* IMPACTS: DRIVERS WILL HAVE DIFFICULTY CONTROLLING VEHICLES ON
  U.S. HIGHWAYS 6...50...93...AS WELL AS OTHER ROADS AND HIGHWAYS
  IN THE WARNING AREA. HIGH PROFILE VEHICLES MAY BE BLOWN OVER.
  TREE AND PROPERTY DAMAGE IS POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NVZ031>034-036-210600-
/O.CON.KLKN.WI.Y.0015.000000T0000Z-110321T0600Z/
NORTHERN ELKO COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...JACKPOT...WILDHORSE...
OWYHEE...ELKO...SPRING CREEK...WELLS...CARLIN...PEQUOP SUMMIT...
SILVER ZONE PASS...WEST WENDOVER...SECRET PASS...
LAMOILLE CANYON...HARRISON PASS...BATTLE MOUNTAIN...EMIGRANT PASS
252 PM PDT SUN MAR 20 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING. 

* WINDS: SOUTH TO SOUTHEAST WINDS WILL INCREASE TO 25 TO 35 MPH
  WITH GUSTS TO 55 MPH. 

* TIMING: STRONG WINDS WILL LAST THROUGH THIS EVENING.

* LOCATIONS INCLUDE: JACKPOT...WILDHORSE...OWYHEE...SILVER ZONE 
  PASS...WEST WENDOVER...ELKO...SPRING CREEK...WELLS... 
  CARLIN... PEQUOP SUMMIT...SECRET PASS...LAMOILLE CANYON... 
  HARRISON PASS...BATTLE MOUNTAIN...EMIGRANT PASS

* IMPACTS: MOTORISTS ALONG I-80 THROUGH THE ADVISORY AREA WILL 
  ENCOUNTER STRONG CROSS WINDS. TRAVELERS...ESPECIALLY THOSE 
  IN HIGH PROFILE VEHICLES...SHOULD EXERCISE CAUTION AS STRONG 
  GUSTY CROSS-WINDS CAN MAKE DRIVING DIFFICULT. AREAS OF 
  BLOWING DUST COULD ALSO CAUSE REDUCTIONS IN VISIBILITIES TO 
  ONE MILE OR LESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
LW
381 
WWUS75 KLKN 210314
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
814 PM PDT SUN MAR 20 2011

NVZ013-035-037-210600-
/O.CON.KLKN.HW.W.0005.000000T0000Z-110321T0600Z/
NORTHERN NYE COUNTY-WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...TONOPAH...ROUND MOUNTAIN...
DUCKWATER...CURRANT SUMMIT...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK...AUSTIN...AUSTIN SUMMIT...EUREKA...
DIAMOND VALLEY...PINTO SUMMIT
814 PM PDT SUN MAR 20 2011

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING.

* WINDS: SOUTH TO SOUTHEAST WINDS 25 TO 35 MPH WITH GUSTS TO 60
  MPH WILL CONTINUE THIS EVENING IN THE HIGHER ELEVATIONS.
  HOWEVER...WINDS HAVE ALREADY DECREASED IN SOME VALLEY LOCATIONS.

* TIMING: STRONG WINDS WILL LAST THROUGH THIS EVENING...MAINLY IN
  THE HIGHER ELEVATIONS.

* LOCATIONS INCLUDE: ELY...MCGILL...CONNORS PASS...GREAT BASIN 
  NATIONAL PARK...AUSTIN...AUSTIN SUMMIT... EUREKA...DIAMOND 
  VALLEY...PINTO SUMMIT...TONOPAH... ROUND MOUNTAIN... 
  DUCKWATER...CURRANT SUMMIT

* IMPACTS: DRIVERS WILL HAVE DIFFICULTY CONTROLLING VEHICLES ON
  U.S. HIGHWAYS 6...50...93...AS WELL AS OTHER ROADS AND HIGHWAYS
  IN THE WARNING AREA. THE PRIMARY THREAT AREAS WILL BE MOUNTAIN
  PASSES. HIGH PROFILE VEHICLES MAY BE BLOWN OVER. TREE AND
  PROPERTY DAMAGE IS POSSIBLE. AREAS OF BLOWING DUST OR SNOW MAY
  LIMIT VISIBILITIES AS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NVZ031>034-036-210600-
/O.CON.KLKN.WI.Y.0015.000000T0000Z-110321T0600Z/
NORTHERN ELKO COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...JACKPOT...WILDHORSE...
OWYHEE...ELKO...SPRING CREEK...WELLS...CARLIN...PEQUOP SUMMIT...
SILVER ZONE PASS...WEST WENDOVER...SECRET PASS...
LAMOILLE CANYON...HARRISON PASS...BATTLE MOUNTAIN...EMIGRANT PASS
814 PM PDT SUN MAR 20 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING. 

* WINDS: SOUTH TO SOUTHEAST WINDS WILL INCREASE TO 25 TO 35 MPH
  WITH GUSTS TO 55 MPH WILL CONTINUE THIS EVENING IN THE HIGHER
  ELEVATIONS. HOWEVER...WINDS HAVE ALREADY DECREASED IN SOME
  VALLEY LOCATIONS.

* TIMING: STRONG WINDS WILL LAST THROUGH THIS EVENING...MAINLY IN
  THE HIGHER ELEVATIONS.

* LOCATIONS INCLUDE: JACKPOT...WILDHORSE...OWYHEE...SILVER ZONE 
  PASS...WEST WENDOVER...ELKO...SPRING CREEK...WELLS... 
  CARLIN... PEQUOP SUMMIT...SECRET PASS...LAMOILLE CANYON... 
  HARRISON PASS...BATTLE MOUNTAIN...EMIGRANT PASS

* IMPACTS: MOTORISTS ALONG I-80 THROUGH THE ADVISORY AREA ARE
  EXPECTED TO ENCOUNTER STRONG CROSS WINDS. THE PRIMARY THREAT
  AREAS WILL BE MOUNTAIN PASSES. TRAVELERS...ESPECIALLY THOSE IN
  HIGH PROFILE VEHICLES...SHOULD EXERCISE CAUTION AS STRONG GUSTY
  CROSS-WINDS CAN MAKE DRIVING DIFFICULT. AREAS OF BLOWING DUST
  COULD ALSO CAUSE REDUCTIONS IN VISIBILITIES TO ONE MILE OR LESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

KNUTSVIG
486 
WWUS75 KLKN 210544
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
1044 PM PDT SUN MAR 20 2011


NVZ013-035-037-210645-
/O.EXP.KLKN.HW.W.0005.000000T0000Z-110321T0600Z/
NORTHERN NYE COUNTY-WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...TONOPAH...ROUND MOUNTAIN...
DUCKWATER...CURRANT SUMMIT...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK...AUSTIN...AUSTIN SUMMIT...EUREKA...
DIAMOND VALLEY...PINTO SUMMIT
1044 PM PDT SUN MAR 20 2011

...HIGH WIND WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING...

THE HIGH WIND WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING. 

* WINDS: SOUTHERLY WINDS 10 TO 20 MPH WITH GUSTS TO 30 MPH WILL
  STILL BE POSSIBLE THROUGH THE OVERNIGHT HOURS IN THE VALLEY
  LOCATIONS. SOME OF THE HIGHER MOUNTAINS PASSES WILL SEE STRONGER
  WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH...DIMINISHING SLOWLY
  DURING THE NIGHT.

* LOCATIONS INCLUDE: ELY...MCGILL...CONNORS PASS...GREAT BASIN 
  NATIONAL PARK...AUSTIN...AUSTIN SUMMIT...EUREKA...DIAMOND 
  VALLEY...PINTO SUMMIT...TONOPAH...ROUND MOUNTAIN... 
  DUCKWATER...CURRANT SUMMIT 

* IMPACTS: THE MAIN WIND THREAT HAS PASSED...ALTHOUGH HIGH
  ELEVATION MOUNTAIN PASSES ACROSS THE AREA COULD SEE WIND GUSTS
  TO 40 MPH...WITH WINDS SLOWLY DIMINISHING THROUGH THE NIGHT.

$$

NVZ031>034-036-210645-
/O.EXP.KLKN.WI.Y.0015.000000T0000Z-110321T0600Z/
NORTHERN ELKO COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...JACKPOT...WILDHORSE...
OWYHEE...ELKO...SPRING CREEK...WELLS...CARLIN...PEQUOP SUMMIT...
SILVER ZONE PASS...WEST WENDOVER...SECRET PASS...
LAMOILLE CANYON...HARRISON PASS...BATTLE MOUNTAIN...EMIGRANT PASS
1044 PM PDT SUN MAR 20 2011

...WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING. 

WINDS HAVE DECREASED TO BELOW ADVISORY LEVELS THIS EVENING AND
WILL CONTINUE TO DECREASE OVERNIGHT. HOWEVER...FOR THE NEXT
SEVERAL HOURS...WIND GUSTS TO 40 MPH WILL STILL BE POSSIBLE OVER
THE HIGHER ELEVATION PASSES ACROSS ELKO AND NORTHERN LANDER/EUREKA
COUNTIES. THESE WINDS WILL GRADUALLY DECREASE DURING THE EARLY
MORNING HOURS.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Mar 20, 3:53 AM PDT, 33 minutes earlier.

Area forecast discussion, Mar 20, 3:53 AM PDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
353 AM PDT SUN MAR 20 2011

.SYNOPSIS...VERY STRONG WINDS WILL BLOW ACROSS NORTHERN NEVADA
TODAY AS A STRONG AND MATURE STORM SYSTEM PUSHES ACROSS THE WEST.
SNOW AND A SNOW/RAIN MIX WILL BEGIN TODAY AND CONTINUE THROUGH THE
OVERNIGHT. SOME AREAS IN THE SOUTHERN VALLEYS COULD SEE FOUR TO
EIGHT INCHES OF NEW SNOW...WITH THE MOUNTAINS SEEING A FOOT OR
MORE. AFTER A BRIEF BREAK TUESDAY...UNSETTLED WEATHER WILL
CONTINUE FOR THE REST OF THE WEEK.

&&

.SHORT TERM...TODAY THROUGH TUESDAY. VERY ACTIVE AND QUITE A
DIFFICULT FORECAST PERIOD TO START...WITH ONE OR TWO FLIES STILL STUCK
IN THE PROVERBIAL OINTMENT. SATELLITE IMAGERY THIS MORNING
DEPICTS A MATURE LOW PRESSURE SYSTEM SPINNING JUST OFF THE COAST
OF NORTHERN CA THIS MORNING. RUC13 MSLP ANALYSIS IS SHOWING A DEEP
989 MB LOW...WHICH IS A GOOD 4 TO 5 SD BELOW NORMAL. IMPRESSIVE
AREA OF CLOUDS AND MOISTURE CONTINUE TO STREAM SOUTH AND EAST OF
THE PARENT SYSTEM. SFC WINDS ACROSS THE CENTRAL AND EAST-CENTRAL
PARTS OF NV ARE GUSTING AT THIS TIME.

FIRST...WINDS CONTINUE TO BE QUITE IMPRESSIVE AT 700 MB...WITH AN
AREA OF SOLID 3-4 SD ABOVE NORMAL SHOWN IN THE GFS ENSEMBLES. SREF
GUIDANCE ALSO EQUALLY IMPRESSIVE WITH 850MB WINDS AT 4-5 SD ABOVE
NORMAL. MSLP GRADIENT OF 13 MB HAS BEEN VERY CONSISTENT WITH ALL
THE MODEL GUIDANCE FOR SOME TIME...THIS MORNING BEING NO DIFFERENT.
THEREFORE...HAVE UPGRADED THE HIGH WIND WATCH INTO A HIGH WIND WARNING
FOR SOUTHERN LANDER/EUREKA...WHITE PINE...AND NORTHERN NYE
COUNTIES FOR THIS MORNING BEGINNING AT 15Z TODAY LASTING UNTIL 06Z
TONIGHT. FOR AREAS OUTSIDE OF THE WARNING...NORTHERN LANDER/EUREKA
AND ELKO COUNTIES...HAVE ISSUED A WIND ADVISORY. WE ARE CONCERNED
THAT WINDS COULD GUST TO NEAR WARNING CRITERIA IN ELKO AND
NORTHERN LANDER/EUREKA...BUT THE THINKING IS THAT AREAL COVERAGE
WILL NOT BE MET AND THESE GUSTS LOCALIZED. HUMBOLDT COUNTY WILL
ALSO BE WINDY...BUT AGAIN THE THINKING WAS THAT WIDESPREAD
ADVISORY SPEED WINDS WERE NOT GOING TO BE REACHED DUE TO PROXIMITY
OF SURFACE LOW...WHICH IS FORECAST TO BE IN AND NEAR HUMBOLDT.
WITH ALL THIS WIND...BLOWING DUST COULD BE AN ISSUE FOR AREAS IN
THE WEST SO HAVE ADDED THIS DESCRIPTOR TO THE WX GRIDS FOR TODAY.

SECOND PRODUCT WAS THE PREVIOUSLY ISSUED WINTER STORM WATCH. MUCH
INTER-OFFICE DISCUSSION WAS HAD ON HOW THIS EVENT WAS GOING TO
UNFOLD AND HOW TO HANDLE IT. HAVE UPGRADED THE WATCH INTO A WINTER
WEATHER ADVISORY FOR ALL ELEVATIONS OF SOUTHERN
LANDER/EUREKA...WHITE PINE...AND NORTHERN NYE COUNTIES FOR TONIGHT
INTO TOMORROW. PREVIOUS MODEL RUNS SHOWED STRONG 250MB JET ENERGY
AND DEEP MOISTURE PIERCING INTO NORTHERN NYE COUNTY LATER
TONIGHT...WHICH PROMPTED THE WATCH ISSUANCE. CURRENT RUN OF THE
GFS HAS SHIFTED THIS MOISTURE AND ENERGY FURTHER EAST...WHICH HAS
BEEN A CONSISTENT MESSAGE WITH THE EUROPEAN MODEL. STILL IN A GOOD
AREA OF LIFT HOWEVER. THE EUROPEAN HAS GENERATED MUCH LESS QPF
THOUGH THAN THE GFS AND NAM. THINKING WE WILL GET DECENT SNOWFALL
IN THE MOUNTAIN AREAS OF THE AFOREMENTIONED COUNTIES...ESPECIALLY
THE SOUTH AND SOUTHEAST FACING SLOPES DUE TO UPSLOPE...BUT VALLEY
AMOUNTS ARE PROGGED TO BE A BIT LESS...WHICH IS WHAT THE EC HAS
SHOWN FAIRLY CONSISTENTLY. THEREFORE...THE SNOW AMOUNTS IN THE WINTER
WEATHER ADVISORY WILL BE PEGGED TO A HIGH END ADVISORY FOR A
24-HOUR ISSUANCE PERIOD. THE BEST PERIOD OF SNOW WILL PROBABLY
OCCUR DURING THE OVERNIGHT...AROUND THE 06-12Z MONDAY TIME FRAME.
WITH THE STRONG WINDS IN THE EARLY EVENING HOURS...WILL HEAVILY
HIGHLIGHT THE DIMINISHED VSBYS DUE TO BLOWING AND DRIFTING SNOW IN
THE HIGH IMPACT WEATHER WEB BRIEFING...ADVISORY PRODUCT...AND
HWO...AS TRAVEL ALONG US50 AND US 6...ALONG WITH THE STATE ROUTES
IN THE COUNTIES MENTIONED ABOVE WON'T BE RECOMMENDED TONIGHT INTO
TOMORROW.

FOR OTHER AREAS IN NORTHERN NEVADA...ELKO AND HUMBOLDT
COUNTIES...WILL PROBABLY SEE A GENERAL 1 TO 4 INCHES OF SNOW FOR
THE OVERNIGHT PERIOD. UPSLOPE AREAS...MAINLY SOUTH AND SOUTHEAST
FACING SLOPES...WILL SEE SOME UPSLOPE ENHANCEMENT.

SURFACE WINDS WILL AGAIN BE BREEZY TO WINDY MONDAY BUT IT DOES NOT
APPEAR ANY WIND PRODUCTS WILL BE NEEDED. HAVE CONTINUED SNOW
SNOW/RAIN MIX DURING THE AFTERNOON MONDAY AS THE UPPER TROUGH ACIS
SLOWLY TRIES TO PUSH EAST. DUE TO THE HIGH SUN ANGLE AND NEAR
SPRING ON THE CALENDAR...SNOW ACCUMULATIONS MAY BE TOUGH DURING
THE DAY ON MONDAY AND COULD END UP WITH A VERY HEAVY...WET...AND
SLUSHY SNOW. AS MENTIONED...MOST OF THE SNOW SHOULD FALL DURING
THE OVERNIGHT HOURS SUNDAY INTO MONDAY.

MAY SEE A BREAK ON TUESDAY AS A BASICALLY WEST TO EAST FLOW SETS
UP OVER THE AREA...BUT PLENTY OF MOISTURE HANGING AROUND TO KEEP
A CHANCE FOR CLOUDS AND LIGHT PRECIPITATION WITH BREEZY CONDITIONS.

.LONG TERM...TUESDAY NIGHT THROUGH NEXT SUNDAY. VERY ACTIVE/WET
WEATHER PATTERN EXPECTED TO CONTINUE FOR THE LONG TERM. A LONG
SERIES OF PACIFIC TROUGHS WILL PROVIDE FOR MULTIPLE OPPORTUNITIES
FOR RAIN/SNOW FOR THE GREAT BASIN...MID WEEK THROUGH NEXT WEEKEND.

TUESDAY NIGHT...VERY BRIEF SHORTWAVE RIDGING WILL END MOST PRECIP
TEMPORARILY. THIS BREAK WILL NOT LAST LONG...AS NEXT STRONG PACIFIC
TROUGH QUICKLY SPREADS ITS INFLUENCE INTO NEVADA ON WEDNESDAY.
INCREASED POP GRIDS WESTERN ZONES WEDNESDAY AND AREAWIDE WEDNESDAY
NIGHT. ALTHOUGH WARM AIR ADVECTION AHEAD OF THE TROUGH WILL LIKELY
MIX IN SOME RAIN SOUTH/EAST...IT APPEARS MUCH OF WHAT FALLS WILL
TAKE THE FORM OF SNOW. IN FACT...00Z GFS TIMING SUGGESTS MUCH OF THE
SNOW WILL FALL DURING THE NIGHT...WED NIGHT THROUGH THURSDAY
MORNING...TAKING OUT THE LATE MARCH SOLAR INSOLATION FACTOR AND
ALLOWING SNOW TO ACCUMULATE MORE READILY. POP GRIDS WERE
SUBSTANTIALLY INCREASED...BUT 00Z MEX/MRA GUIDANCE SUGGESTS LIKELY
POPS FOR MOST LOCALES...SO FUTURE SHIFTS WILL NEED TO PUSH POPS
HIGHER.

ANOTHER VERY BRIEF BREAK ON THURSDAY...WITH A WEAK SHORTWAVE RIDGE
PASSING OVER NEVADA AS PACIFIC TROUGH QUICKLY RELOADS ALONG THE WEST
COAST. KEPT MOST VALLEYS DRY ON THURSDAY WITH ONLY A FEW SNOW
SHOWERS ON THE MOUNTAINS. AGAIN...NEXT TROUGH WILL QUICKLY SPREAD
MAINLY SNOW INTO THE GREAT BASIN THURSDAY NIGHT AND FRIDAY MORNING
ACCORDING TO 00Z GFS. IT IS ON THIS WAVE THAT MODEL TIMING BEGINS TO
DEFER...WITH 00Z ECMWF ALMOST A FULL DAY SLOWER. NORMALLY...AM
INCLINED TO BELIEVE THE ECMWF AT THIS RANGE WITH THE GFS HAVING A
PROGRESSIVE BIAS. HOWEVER...WITH YET ANOTHER TROUGH QUICKLY
APPROACHING FROM THE PACIFIC...FEEL TROUGH WILL BE MORE PROGRESSIVE
AND INCREASED POPS FOR THURSDAY NIGHT/FRIDAY MORNING AT LEAST CLOSER
TO 00Z MEX GUIDANCE. THIS TROUGH WILL BE COLD ENOUGH TO PRODUCE
ACCUMULATING SNOW...BUT TIMING IS IN QUESTION. NO REST FOR THE
WEARY...00Z ECMWF PROGS YET ANOTHER STRONG COLD TROUGH PASSAGE
ACROSS NEVADA NEXT SUNDAY/MONDAY. THIS SYSTEM LOOKS VERY COLD WITH
700 MB TEMPS FALLING TO LESS THAN -12C MONDAY...BUT WE HAVE LOTS OF
WEATHER TO DEAL WITH BETWEEN NOW AND THEN. BT

&&

.AVIATION...CLOUD CEILINGS GRADUALLY LOWER TODAY...WITH MVFR
LIKELY AT ALL TAF SITES BY 00Z MON. AS LOW PRESSURE STRENGTHENS OVER
NW NEVADA TODAY...EXPECT BOTH PRECIP COVERAGE AND WINDS TO INCREASE.
-SHRASN WILL BEGIN FIRST NEAR SUNRISE AT KTPH...MOVE TO NEAR
KWMC/KELY BY MIDDAY...NEAR KEKO BY 00Z MON. PRECIP WILL BE LIGHT
THROUGH SUN...BUT VIS WILL REDUCED IN ANY -SHSN.

PRIMARY IMPACT TO AVIATION OPERATIONS SUNDAY WILL BE VERY STRONG
WINDS. AFTER 18Z...EXPECT S/SE WINDS TO AVERAGE 20-35 KTS...WITH
WIND GUSTS OF 45-50 KTS LIKELY. CONFIDENCE IS HIGHEST ON THESE GUSTS
AT KELY...BUT BOTH KTPH/KEKO WILL GUST WELL OVER 40 KTS AT TIMES.
WINDS WILL BE SOMEWHAT LESS AT KWMC...20 KTS WITH GUSTS NEAR 30 KTS.
STRONG SE WINDS WILL CONTINUE WELL INTO THE EVENING...PARTICULARLY
AT KELY.

WIDESPREAD SNOW EXPECTED TO IMPACT AVIATION AT ALL TAF SITES
MONDAY...WITH IFR LIKELY AT TIMES. BT

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 8 AM THIS MORNING TO 11 PM PDT THIS EVENING
FOR EXTREME EASTERN ELKO COUNTY...NORTHERN ELKO COUNTY...
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...RUBY
MOUNTAINS/EAST HUMBOLDT RANGE...SOUTHWEST AND SOUTH CENTRAL ELKO
COUNTY.

HIGH WIND WARNING FROM 8 AM THIS MORNING TO 11 PM PDT THIS
EVENING FOR NORTHERN NYE COUNTY...SOUTHERN LANDER COUNTY AND
SOUTHERN EUREKA COUNTY...WHITE PINE COUNTY.

WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 5 PM PDT
MONDAY FOR NORTHERN NYE COUNTY...SOUTHERN LANDER COUNTY AND
SOUTHERN EUREKA COUNTY...WHITE PINE COUNTY.

&&

86/99/99
Hazardous weather outlook, Mar 19, 5:40 PM PDT, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
540 PM PDT SAT MAR 19 2011

NVZ030>032-034-036-210045-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
540 PM PDT SAT MAR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA...NORTHEAST NEVADA AND NORTHWEST NEVADA.

.DAY ONE...TONIGHT.

SCATTERED LIGHT RAIN AND SNOW SHOWERS WILL ALSO BE POSSIBLE...BUT
AMOUNTS ARE EXPECTED TO BE LIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG WINDS WILL DEVELOP DURING THE MORNING HOURS SUNDAY WITH
SOUTH WINDS INCREASING TO 15 TO 30 MPH WITH GUSTS TO 50 MPH.

LATER SUNDAY NIGHT A PACIFIC SYSTEM WILL SLOWLY MOVE EAST AND WILL
AFFECT NORTHERN NEVADA. THIS WILL BRING WIDESPREAD RAIN AND SNOW
SHOWERS TO THE AREA...BEFORE CHANGING TO ALL SNOW DURING THE
OVERNIGHT HOURS. VALLEY LOCATIONS COULD SEE UP TO 3 INCHES OF SNOW
WITH HIGHER AMOUNTS IN THE MOUNTAINS.

SCATTERED LIGHT RAIN AND SNOW SHOWERS WILL ALSO BE POSSIBLE...BUT
AMOUNTS ARE EXPECTED TO BE LIGHT THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ013-035-037-210045-
NORTHERN NYE COUNTY-WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
540 PM PDT SAT MAR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TONIGHT.

SCATTERED LIGHT RAIN AND SNOW SHOWERS WILL ALSO BE POSSIBLE...
BUT AMOUNTS ARE EXPECTED TO BE LIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

VERY STRONG WINDS WILL RETURN TO THE AREA ON SUNDAY AS SOUTH TO
SOUTHEAST WIND SPEEDS INCREASE TO 30 TO 40 MPH WITH GUSTS TO 60
MPH IN NORTHERN NYE...SOUTHERN LANDER/EUREKA...AND WHITE PINE
COUNTIES. AS A RESULT...A HIGH WIND WATCH HAS BEEN ISSUED FOR THIS
TIME FRAME.

A STRONG PACIFIC STORM SYSTEM AND ABUNDANT MOISTURE WILL MOVE
ACROSS THE STATE BEGINNING LATE SUNDAY MORNING. THE POTENTIAL
EXISTS FOR SIGNIFICANT SNOWS ABOVE 6000 FEET LATE SUNDAY INTO
MONDAY. SNOW AMOUNTS ABOVE THIS LEVEL COULD RANGE FROM SIX INCHES
UP TO A FOOT OR MORE IN THE MOUNTAINS. BELOW THIS
ELEVATION...AREAS COULD SEE LOCALLY UP TO THREE INCHES. COMBINED
WITH THE STRONG WINDS...THIS WILL CREATE HAZARDOUS TRAVEL
CONDITIONS OVER THE SOUTHERN HALF OF THE FORECAST AREA IN THE
AFOREMENTIONED COUNTIES. A HIGH WIND WATCH AND A WINTER STORM
WATCH REMAINS IN EFFECT. PLEASE SEE RNONPWLKN AND RNOWSWLKN FOR
MORE DETAILS.

UNSETTLED WEATHER WILL CONTINUE TUESDAY THROUGH FRIDAY AS A
SERIES OF WEATHER SYSTEMS ARE FORECAST TO MOVE ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ033-210045-
EXTREME EASTERN ELKO COUNTY-
540 PM PDT SAT MAR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA.

.DAY ONE...TONIGHT.

SCATTERED LIGHT RAIN AND SNOW SHOWERS WILL ALSO BE POSSIBLE...BUT
AMOUNTS ARE EXPECTED TO BE LIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE FIRST IN A SERIES OF STORM SYSTEMS WILL SLOWLY MOVE EAST
ACROSS THE STATE...AFFECTING NORTHERN NEVADA SUNDAY AND MONDAY.
THIS WILL BRING WIDESPREAD RAIN AND SNOW SHOWERS TO THE
AREA...BEFORE CHANGING TO ALL SNOW DURING THE OVERNIGHT HOURS.
VALLEY LOCATIONS COULD SEE UP TO 3 INCHES OF SNOW WITH HIGHER
AMOUNTS IN THE MOUNTAINS.

PERIODS OF UNSETTLED WEATHER CAN BE EXPECTED THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

FITZSIMMONS

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 4:00 AM PDTWinter Weather AdvisoryLKNEureka, Humboldt, Lander, White Pine35 hr
Mar 20, 4:26 AM PDTHigh Wind WarningLKNEureka, Lander, White Pine19 hr

Nearby

Wind Advisories in Nevada, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.